Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 16, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 23, 2005, 4:40 PM EDT for Beaufort County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2005, 4:40 PM EDT (20:40 UTC)
- Expired
- Apr 23, 2005, 5:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Beaufort County, NC
The radar
The Morehead City radar (KMHX), 59 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 232040
SVRMHX
NCC013-232130-
/O.NEW.KMHX.SV.W.0016.050423T2040Z-050423T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
440 PM EDT SAT APR 23 2005
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BEAUFORT COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 530 PM EDT
* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF EDWARD...OR 10 MILES NORTHWEST OF BAYBORO...AND MOVING
NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
AURORA AROUND 445 PM EDT...
BAYVIEW AROUND 455 PM EDT...
RANSOMVILLE AROUND 500 PM EDT...
PAMLICO BEACH AROUND 505 PM EDT...
BELHAVEN AROUND 515 PM EDT...
LEECHVILLE AROUND 520 PM EDT...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3535 7661 3523 7676 3522 7685 3531 7698
3542 7685 3535 7668 3535 7661 3539 7661
3542 7670 3541 7677 3545 7682 3563 7661
3556 7649 3553 7649
$$
81 follow-up statement
000
WWUS52 KMHX 232107
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
507 PM EDT SAT APR 23 2005
NCC013-232117-
/O.CAN.KMHX.SV.W.0016.000000T0000Z-050423T2130Z/
BEAUFORT NC-
507 PM EDT SAT APR 23 2005
...THE SEVERE THUNDERSTORM WARNING FOR BEAUFORT COUNTY IS
CANCELLED...
THE STORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE
WEATHER...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3535 7661 3523 7676 3522 7685 3531 7698
3542 7685 3535 7668 3535 7661 3539 7661
3542 7670 3541 7677 3545 7682 3563 7661
3556 7649 3553 7649
$$
8What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:15 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 23, 3:15 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 315 PM EDT SAT APR 23 2005 .SHORT TERM...CONVECTION BEGINNING TO DEVELOP IN DESTABILIZING AIRMASS AHEAD OF FRONTAL BOUNDARY MOVING THROUGH CENTRAL NORTH CAROLINA THIS AFTN. WITH THE APPROACH OF THIS BOUNDARY AIRMASS SHOULD BECOME MORE UNSTABLE INTO THE EARLY EVNG WITH BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS THROUGH ROUGHLY 02Z. SPEED OF MOVEMENT TO THE NNE WILL LIKELY PRECLUDE ANY HEAVY RAINFALL. SPECIAL SOUNDING DONE AT 18Z STILL INDICATES MAINLY UNIDIRECTIONAL SHEAR WITH SPEEDS INCREASING TO AROUND 30KT ABOUT 1KFT ABV GROUND. THIS WOULD TEND TO FAVOR MORE LINEAR TYPE DEVELOPMENT BUT ISOLATED SUPERCELLULAR DEVELOPMENT NOT COMPLETELY OUT OF THE QUESTION. BEST JET DYNAMICS LIKELY TO REMAIN JUST NORTH OF THE RGN. GUD LOW LVL MSTR IN OUR AREA FOR APRIL SO CANNOT RULE OUT ISOLATED SEVERE THIS EVNG BUT FEEL IT WOULD BE VERY SHORT LIVED. WILL GO HIGH CHANCE EARLY EVNG COASTAL AREAS AND LIKELY COASTAL...WHERE INSTABILITY WILL BE BETTER. WILL SHY AWAY FROM SEVERE WORDING IN THE ZONES GIVEN MARGINAL NATURE OF EVENT. FRONT SWINGS THROUGH LATER THIS EVNG WITH CAA AND GUSTY WINDS BEHIND IT...ALSO DRYING. DRY FOR SUN BUT DO EXPECT SOME CLOUDS TO REDEVELOP ACROSS THE NRN CWA GIVEN PROXIMITY TO UPPER LOW AS IT MOVES EAST AND SOME WRAP AROUND MSTR. THIS SHOULD KEEPS TEMPS COOLER TO THE NORTH AND LIMIT MIXING SOMEWHAT. SO EVEN THOUGH RH VALUES WILL BE LOW...AROUND 30%...WILL NOT FALL LOW ENOUGH TO NEED A FIRE WX WATCH. COOLEST NIGHT WILL BE SUN NIGHT AS HIGH SETTLES OVER RGN BEFORE SHIFTING EAST DURING THE DAY MON. WILL HEADLINE POSSIBLE RECORD LOWS FOR THAT NIGHT AND ISSUE A BRIEF STATEMENT TO MENTION POTENTIAL FOR PATCHY FROST...ALTHOUGH WINDS SHOULD NOT DECOUPLE IN ALL AREAS. && .LONG TERM...UPPER FLOW BECOMES MORE ZONAL BY TUE AND NEXT SYSTEM EJECTS OUT OF THE PLAINS INTO THE MID ATLANTIC. APPEARS THIS ONE WILL BE FAR ENOUGH SOUTH FOR PCPN OVER OUR RGN TUE NIGHT INTO WED NIGHT. THEN NEXT SYSTEM MOVES INTO THE MID ATLANTIC BY LATE THURS NIGHT WITH LOW CHANCE POPS BY FRI MRNG. NOT AS CONFIDENT WITH THIS ONE AS MODELS BEGINNING TO TREND MORE NRLY WITH IT...BUT FOR NOW WILL MENTION SLIGHT CHANCE POPS INTO SAT AS WELL. && .AVIATION...SCATTERED/BROKEN CEILINGS THIS EVENING WITH SCATTERED CONVECTION WILL LAST THROUGH AROUND 00Z. EXPECT SCATTERED CLOUDS AFTER 00Z THROUGH ABOUT 09-11Z WHEN WRAPAROUND BROKEN DECK AROUND 6 KFT MOVES BACK IN. WINDS WILL SHIFT TO WEST THIS EVENING AFTER THE COLD FRONT MOVES THROUGH AND WILL CONTINUE WESTERLY THROUGH SUNDAY. && .MARINE...SMALL CRAFT CONTINUES FOR ALL WATERS AND SOUNDS THIS EVENING. EXPECT SEAS TO DROP BELOW SCA ON THE SOUNDS AND NORTH OF OREGON INLET LATE TONIGHT. CONDITIONS WILL LAST INTO MONDAY AFTERNOON/EVENING ACROSS THE SOUTHERN WATERS. COLD FRONT WILL PASS THROUGH THE WATERS THIS EVENING AROUND 00-02Z WITH A WEST FLOW BEHIND IT. WEST FLOW WILL CONTINUE THROUGH MONDAY WITH SURFACE LOW TO THE NORTH IN THE VICINITY OF THE GREAT LAKES AND A SURFACE RIDGE PASSING TO THE SOUTH. A SOUTH TO SOUTHWEST FLOW WILL DEVELOP TUESDAY INTO WEDNESDAY AHEAD OF ANOTHER COLD FRONT OUT TO THE WEST. EXPECT THE FRONT TO PASS THROUGH WEDNESDAY EVENING WITH WINDS VEERING TO WEST ON THURSDAY. RIP CURRENTS...PLAN ON CARRYING MODERATE RISK FOR SUNDAY. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...SMALL CRAFT ADVISORY FOR AMZ130-135-150-152-154-156-158. && MLF/HSA
Hazardous weather outlook, Apr 23, 4:40 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 440 AM EDT SAT APR 23 2005 NCZ029-044>047-079>081-090>095-098-103-104-240845- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 440 AM EDT SAT APR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NC AND NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH THE REGION TODAY AND MOVE THROUGH TONIGHT. AHEAD OF THE FRONT...THERE WILL BE NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL TO CAUSE DAMAGING WINDS AND LARGE HAIL. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS. THE BEST CHANCE FOR ANY SEVERE THUNDERSTORMS WILL BE FROM 9 AM UNTIL 5 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BEHIND THE AFOREMENTIONED COLD FRONT, WEAK COLD HIGH PRESSURE WILL CAUSE TEMPERATURES TO FALL INTO THE UPPER 30S OVER INLAND SECTIONS. THERE IS THE POSSIBILITY OF FROST FORMATION SUNDAY NIGHT IN WIND PROTECTED AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. 12
In the hours before
Special weather statement, Apr 23, 4:09 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 409 PM EDT SAT APR 23 2005 NCZ029-044>047-079>081-090>095-098-241015- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE... GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON... WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL... KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE... POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE... BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL... MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...JACKSONVILLE 409 PM EDT SAT APR 23 2005 ...MUCH COLDER TEMPERATURES ON THE WAY... A COLD FRONT WILL SWEEP THROUGH EASTERN NORTH CAROLINA LATE TONIGHT. AHEAD OF THIS FRONT ISOLATED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE AREA. BEHIND THE FRONT MUCH COLDER TEMPERATURES WILL FILTER INTO THE REGION. HIGHS SUNDAY WILL RANGE FROM THE MID 50S TO LOWER 60S...REPLACING THE 70S AND 80S OF THE PREVIOUS FEW DAYS. THE COLDEST AIR WILL SETTLE OVER THE AREA SUNDAY NIGHT...WITH LOWS DIPPING INTO THE MID TO UPPER 30S ACROSS MANY INLAND SECTIONS. LOWS ALONG THE COAST WILL HOVER IN THE LOWER 40S. RECORD LOWS MAY BE REACHED IN A FEW AREAS MONDAY MORNING. ALONG WITH THESE COLDER TEMPERATURES THE WIND WILL CONTINUE FROM THE WEST AT 10 TO 15 MPH...PRODUCING WIND CHILLS IN THE 20S. SOME SHELTERED AREAS MAY ALSO EXPERIENCE PATCHY FROST EARLY MONDAY MORNING. MLF
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:42 PM EDT | Special Marine Warning | MHX | 48 min | |
| Apr 23, 5:58 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 47 min |
| Apr 23, 6:45 PM EDT | Special Marine Warning | MHX | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.